Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Implanon weight gain!
    avatar
    kwalkis posted:
    I have had the implanon in for about a year and a half and I have gained 30 pounds. I am usually under 110. I know I could have stood to gain a few but gaining 30 has been very difficult for me and my marriage. I don't feel like myself and my clothes don't fit. I get moody and very sensitive. I can't even count how many people have asked me if I am pregnant. I want to take out the implanon but my dilemma is that my husband and I don't want children yet. I am only 25 and we both just went back to school. I was wondering if there were any other bc options that did not cause so much weight gain, or if there is something I can do about the weight gain???
    Reply
     
    avatar
    AmberxMichelle responded:
    I never really noticed, but I have this BC too. I never payed much mind to it, but when I got mine in (almost 18 months ago) i weighed about 155. starting about jan/feb of 2011, i started gaining weight. I fought it and got it back down, but it just spirals back up. Im not borderline 180 and its very stressful.
    If you find anything out, please let me know.

    Amber
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear kwalkis: You are on a relatively low dose of synthetic progesterone via your Implanon.Larger amounts of weight gain have been reported among users of DepoProvera (high dose synthetic progesterone via a shot).

    According to studies done by the manufacturer the dose of the synthetic progesterone declines over time:

    Etonogrestrel/day
    60-70 mcg initially
    35-44 end yr 1
    30-40 end yr 2
    25-30 end yr 3
    Nondetectable 1 wk after removal

    As you can note kwalkis, at the end of 24 months the woman is receiving about half of the original dose. A change in the type of birth control method MIGHT be helpful. Yet you should be on the decline for hormone exposure. If you continue to gain weight you really might want to switch methods of birth control. A non-hormonal, copper IUD should not have any adverse effect on weight. Some women do not have marked weight gain with birth control pills/ring.

    Here is one study from the National Library of Medicine site which lists weight gain as one of the reasons for discontinuation of Implanon:

    Eur J Contracept Reprod Health Care. 2003 Mar;8(1):27-36.
    Implanon: user views in the first year across three family planning services in the Trent Region, UK.
    Reuter S, Smith A.
    Source

    Doncaster Family Planning Service and North Derbyshire Contraception and Sexual Health Services, UK.
    Abstract
    OBJECTIVE:

    Implanon (NV Organon, Oss, The Netherlands) was released in the United Kingdom towards the end of 1999. This survey elicited the experiences of women who had the new implant inserted in three family planning services in North Trent, UK during the first year after its introduction.
    METHOD:

    A previously piloted questionnaire was sent to all Implanon users who had the devices fitted in the three services between December 1999 and December 2000. Returned questionnaires were analyzed.
    RESULTS:

    Health-care providers and friends or family were the main sources of information about the single-rod contraceptive implant for the survey population. Women considered themselves informed about the method prior to insertion irrespective of whether they continued to use the method or requested early removal. Ease of use was the most common reason for choosing Implanon and one of the best-liked features. Bleeding irregularities were the most commonly reported side-effect, followed by weight gain, moods and headaches. Bleeding problems led to the majority of removal requests; the wish for pregnancy was not stated at all. The single-rod implant compared favorably with most responders' experiences with other methods of contraception. Further research into motivation and perceptions regarding modern contraceptives may be required in different populations.

    In terms of what to do about the weight that has come on, going off hormones will not usually melt away the pounds (dang!). Yet it may be easier to lose the weight using the normal routes of increased cardio exercise and dietary changes.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.